Risks of Clonidine Treatment
Clonidine can be used safely in many people. However, one of the most significant risks of clonidine is that it should not be suddenly discontinued. Stopping the drug cold turkey can have serious health consequences, including a rapid rise in blood pressure that can cause a stroke or even death. You may also experience symptoms like agitation, tremor or confusion.
If you need to stop taking clonidine, you should only do so while being closely monitored by your health care provider. Generally, your provider will reduce your dose over several days to safely wean you off the drug.
Although clonidine is not a controlled substance, experts believe it has the potential for abuse. For example, some may begin to psychologically rely on clonidine while getting treatment for opioid addiction. This psychological dependence may occur if a person begins associating clonidine with the relief of opioid withdrawal symptoms. Other times, people who struggle with opioids or other depressants may intentionally take clonidine to enhance their high.